Newly diagnosed but Levo making me feel sick

Hi Everyone,

Last time I posted it was about preparing for a GP appointment. This different GP at the practice took one look at my private results and prescribed me 25mcg Levothyroxine straight away. I was very happy after this appointment as I have finally got my diagnosis. Now I am not feeling so good as I have been taking the Levo for about a week now and it is making me feel really sick and very tired. I feel really nauseasous most of the day and also very tired staying in bed until 3pm most days. Does anyone have any advice on what I should do please. Thanks.

8 Replies

oldestnewest
  • What brand is it Carmel? If Teva quite a few people have problems with it.

    Ask to try a different brand.

  • Hi Susie,

    Thanks for your reply. The brand is Mercury Pharma. Should I still ask to change brand?

  • Some people do feel worse to start with, but maybe try an antihistamine as Shaws suggests and if still feeling nauseous then ask for a different brand and fill in a yellow card report for this one yellowcard.mhra.gov.uk/down...

  • Try changing the brand. If that won't help you could start taking it just before bed. It should help with nausea.

  • In case there is something in it which affects you, you could try taking an anti-histamine one hour before you take your levo. If you have no reaction, then your pharmacist will have to give you another brand of levothyroxine.

  • Often the different fillers can cause problems. I hope you find one that suits. When you do make sure the pharma cy update your notes and also tell your doctor what brand you are taking. You may find if you change brands that the potency is very slightly different so if that's the case get a retest after 6 weeks.

  • Nausea is very, very common in some people when they start taking levothyroxine (T4) as is tiredness.

    The addition of levo will temporarily make you MORE hypothyroid. Your pituitary has detected more T4 in your blood stream so has decided that you you have enough. However, in reality the levo will not become usable in the body for about 6 weeks. Leaving you a little more hypo than before.

    What you are experiencing in all likelihood are more hypothyroid symptoms of which nausea and tiredness are just two of them. You may find yourself with aching muscles or feeling colder too. The staying in bed I can absolutely relate to and still do it now if I've over done it!

    Before every dose increase I have ended up back in bed again.

    It's very easy to jump to conclusions i.e. I must be allergic, the medication doesn't suit me...

    I had exactly the same nausea as did a number of my friends. It will go as your body adjusts to its new method of T4 delivery.

    My advice even though I'm not medically qualified is to stick with it and ride it out. Hormones are strong. When re introducing one to your body that it has been struggling to produce, there will be side effects. But they go. Be patient.

    Some women get nausea and tiredness when first going on the contraceptive pill. But it goes. They are not allergic to it or the fillers. Their bodies are adjusting.

    You could always take half a tablet (12.5 mcgs) for a week or so so that it's less of a shock to your system and them maybe alternate 12.5mcgs with 25mcgs and build towards 25mcgs every day.

    I have had to do tiny increases all the way. 25mcgs - 37.5 mcgs- 50mcgs etc.

    I was just very sensitive. Now I take 125 mcgs levo plus some T3 too. Some of us are just more sensitive to the introduction of levo levothyroxine and the subsequent dose increases.

    You will no doubt have more blood tests in 6/8 weeks and may need a dose increase.

    Why not try taking 12.5 mcgs every day for a week or so and then gradually increasing. It may be kinder to your body. But please don't be worry. It's early days and you will get there.

    Hope this helps.

  • Hi Joesmum and everyone else,

    Thanks so much for your great replies. Sorry my reply to you is so late I missed getting my notifications and have been busy. You have explained things so well there Joesmum and think you are correct I seem to be very sensitive to new medications. I'm glad I was patient like you said and the nausea has nearly gone now without me changing the brand. I think I'm feeling a bit less tired now too but can't really do anything too strenuous anyway lol I'm think I'm just so used to feeling ill it's hard to make sense of whats going on.

    I do find it very hard not too worry especially as it seems very hard to get GP's to listen to me. Hopefully this new GP that diagnosed me won't be too much hard work. I do have more questions now especially about getting increases in medication. I'm due another blood test in a few weeks I'm already starting to worry if my TSH is back down lower again the GP might refuse an increase what do I do then. I know everyone is different but is there some kind of common doasge that people feel well on. I'm going to start a gluten free diet this week so hopefully that will help too.

    I was holding off on going gluten free in case I might have coeliac disease too. I've had a blood test yesterday so that might show up something. So glad I can post on here and get such great advice from you all. Thanks.

You may also like...